ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Benadryl topical product poses danger if swallowed

From the January 29, 2009 issue

Over the holidays, our consumer website (www.ConsumerMedSafety.org) featured a warning about BENADRYL ITCH STOPPING GEL (diphenhydrAMINE), an over-the-counter (OTC) topical product used to relieve itching. The FDA adverse event reporting system has collected at least seven reports of people who have swallowed the product, which has led to serious adverse reactions requiring hospitalization or emergency treatment.

 Benadryl Gel contains diphenhydramine as well as camphor, which is known to be toxic if swallowed. Camphor can cause a variety of symptoms including burning of the mouth and throat, nausea and vomiting, irritability, confusion, seizures, coma, and irregular respirations. Its ingestion has occasionally led to fatalities. Camphorated oil, another topical product, was removed from the market in the 1980s after multiple incidents of accidental ingestion (www.fda.gov/ cder/otcmonographs/Camphorated_Oil/ camphorted_oil_human_use_19820 921.pdf). But it’s not clear whether the adverse reactions experienced by people who swallowed Benadryl Gel were due to the camphor component of the product or the Benadryl itself, since the symptoms can be similar.

The packaging and labeling of Benadryl Gel is one of the key contributing factors associated with these errors. Benadryl is an antihistamine that has been on the market for many years. Its line of products has grown over the years, and it now includes many combination products to treat various symptoms. These products are widely available as a topical cream, oral liquid, capsule, and injectable product. Although the topical cream has long been available, all the other Benadryl products are intended for oral or parenteral administration. Further, instead of being packaged in a tube, like many topical products, the Benadryl Gel is available in a 4 ounce bottle. The clear gel, which has a consistency more like liquid than a gel, can easily be mistaken as an oral liquid, particularly since the bottle has the same shape and size as other oral liquid products.

In our opinion, the labeling of the product (see the photo on page 1) does not sufficiently warn consumers not to ingest the product. You will notice that the label states in very small print, “Topical Analgesic,” but this statement is nestled among other product information and easily missed. If it is seen, it’s also possible that consumers won’t understand this medical terminology. “External Use Only,“ “Apply ONLY to the skin,” or “Do NOT swallow” would be better statements on the front label panel. “External” use is mentioned on the other side of the bottle under the Drug Facts section, but that information was apparently missed in the abovementioned cases.

We spoke with a company representative to ask them to make the changes suggested above. The company spokesman agreed that his team would look into our suggestions and get back to us. We also hope they will consider adding a picture on the label that implies topical use for non-English speaking consumers.

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP